Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

July 8, 2017Fremont County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 8, 2017, 3:52 PM MDT for Fremont County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2017, 3:52 PM MDT (21:52 UTC)
Expired
Jul 8, 2017, 4:30 PM MDT
In force
38 min
Issued by
NWS Pueblo, CO

County Fremont County, CO

The radar

The Pueblo radar (KPUX), 108 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.9 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
2289 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

578 
WWUS85 KPUB 082152
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
352 PM MDT SAT JUL 8 2017
 
COZ077>079-083-082230-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Wet Mountain Valley Below 8500 Ft CO-
352 PM MDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT AND NORTH
CENTRAL CUSTER COUNTIES UNTIL 430 PM MDT...

At 352 PM MDT, Doppler radar was tracking a strong thunderstorm near
Royal Gorge, or 41 miles southwest of Colorado Springs, moving south
at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Royal Gorge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3849 10549 3849 10529 3819 10524 3819 10556
TIME...MOT...LOC 2152Z 004DEG 13KT 3844 10540 

$$

ep

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 8, 3:13 PM MDT, 39 minutes earlier.

Area forecast discussion, Jul 8, 3:13 PM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
313 PM MDT Sat Jul 8 2017

.SHORT TERM...(This evening through Sunday)
Issued at 313 PM MDT Sat Jul 8 2017

Isolated to scattered -tsra have developed over the mountains at mid-
afternoon, with a few storms moving out across El Paso county as
well. While instability looks plentiful (CAPEs 1000-1500 J/KG),
shear is rather weak (0-6km 20-30 kts), suggesting most storms will
stay sub-severe into the evening. Latest HRRR is considerably more
aggressive building storms eastward across the plains this evening,
as convective outflows may serve to consolidate convection east of I-
25. Will boost pops over the plains to account for this possibility,
with most storms then ending in the 03z-06z time frame. On Sun,
pocket of drier air will rotate southward across CO, leading to a
downturn in convection, especially over the I-25 corridor and on the
plains. Mountains will see isolated to scattered storms once again,
though drier low levels suggest precip amounts will be rather light
most areas. Max temps will begin to climb as mid level temps rise,
leading to mid/upper 90s reappearing on the plains by late
afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 313 PM MDT Sat Jul 8 2017

Extended models are in fairly good agreement on keeping high
pressure in some form across the region through the long term, with
mainly diurnal convection in play. Expect scattered to likely
convection over the higher terrain each aftn and eve, and isolated
to low-end scattered pops across the eastern plains.

Sunday night through Tuesday...A relatively flat ridge of high
pressure will remain across the region, stretching from the Great
Basin to the central US plains. Both Mon and Tue will be very hot
days, the hottest of the extended period, with max temps in the mid
to upper 80s for the high valleys, and 90s to around 100F for the
eastern plains. Any storms that form over the mts during the aftn
hours will likely be slow to move, and area burn scars will need to
be monitored for heavier rainfall amounts.

Wednesday through Saturday...Models agree on the upper ridge
amplifying once again and edging to the west, though the GFS is much
farther west with the location of the ridge axis. The GFS places the
ridge axis along the UT/CO state line, while the EC places the axis
over CO. Continued diurnal convection is expected, though the storms
will probably move a bit faster off of the higher terrain once they
form. Temps will remain hot, though with about 5 degrees of cooling
should be more seasonal in nature. Look for max temps in the 80s for
the high valleys, and mid 80s to mid 90s for the eastern plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 313 PM MDT Sat Jul 8 2017

Scattered tsra will persist into this evening across the area, and
will continue with vcts at all taf sites until 02z-03z. With
increased moisture, cloud bases and vis with any storms will likely
be lower than yesterday, with brief MVFR or even IFR under the
strongest storms. Storms then end 03z-06z, with clearing skies and
VFR conditions overnight and through the first half of Sun. Isolated
-tsra will develop over the mountains 17z-18z Mon, though drier
 air moving south through state will keep storms weak and tied
 mainly to higher terrain through the afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MOORE
AVIATION...PETERSEN
Hazardous weather outlook, Jul 8, 11:27 AM MDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1127 AM MDT Sat Jul 8 2017

COZ058>089-093>099-091730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1127 AM MDT Sat Jul 8 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms were developing across the mountains
at midday, with storms expected to spread to lower elevations and
eastward into the plains during the afternoon and evening hours.
The main threats with thunderstorms will be gusty winds up to 55
mph, lightning, and hail to the size of nickels. Locally heavy
rainfall may occur over the eastern mountains, where flash
flooding on burn scars may be possible this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered afternoon and evening showers and
thunderstorms will stay confined to the mountains and valleys for
Sunday and Monday. The main storm threats will be lightning,
gusty winds up to 50 mph and brief light to moderate rainfall.
However there will still be the potential for an isolated more
intense storm capable of producing locally heavy rainfall. Given
the anticipated slow storm motions, if these happen to occur over
burn scars then localized flash flooding will be possible.

Moisture will gradually increase over the area through the mid to
latter part of the week. This will mean scattered showers and
thunderstorms each day over the mountains with thunderstorms
spreading into the plains during the late afternoon and evening
hours. Gusty winds up to 50 mph, locally heavy rainfall and
lightning will be the primary storm threats. However some small
hail will also be possible with some of the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the Eastern Mountains into the Southeast Colorado
Plains this afternoon and evening.

10/31

In the hours before

Special weather statement, Jul 8, 3:52 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
352 PM MDT SAT JUL 8 2017

COZ077>079-083-082230-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Wet Mountain Valley Below 8500 Ft CO-
352 PM MDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT AND NORTH
CENTRAL CUSTER COUNTIES UNTIL 430 PM MDT...

At 352 PM MDT, Doppler radar was tracking a strong thunderstorm near
Royal Gorge, or 41 miles southwest of Colorado Springs, moving south
at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Royal Gorge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3849 10549 3849 10529 3819 10524 3819 10556
TIME...MOT...LOC 2152Z 004DEG 13KT 3844 10540

ep

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:18 PM MDTSpecial Weather StatementPUBKiowa27 min
Jul 7, 6:19 PM MDTSpecial Weather StatementPUBOtero41 min
Jul 7, 6:39 PM MDTSpecial Weather StatementPUBKiowa36 min
Jul 7, 7:30 PM MDTSpecial Weather StatementPUBKiowa60 min
Jul 7, 7:34 PM MDTSpecial Weather StatementPUBBent56 min
Jul 7, 7:55 PM MDTSpecial Weather StatementPUBProwers65 min
Jul 7, 8:08 PM MDTSpecial Weather StatementPUBProwers52 min
Jul 8, 4:17 PM MDTSpecial Weather StatementPUBHuerfano58 min
Jul 8, 4:45 PM MDTSpecial Weather StatementPUBCuster60 min
Jul 8, 4:53 PM MDTFlash Flood WarningPUBCuster, Pueblo112 min
Jul 8, 5:52 PM MDTSpecial Weather StatementPUBLas Animas38 min
Jul 8, 5:58 PM MDTSpecial Weather StatementPUBHuerfano62 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.